Alert archive / Indiana / Small Craft Advisories in 2025
Small Craft Advisory 13, NWS Northern Indiana
NWS Northern Indiana issued this small craft advisory at Feb 17, 2025, 2:49 AM EST. It was in force for 44 hr.
The area
The counties it named.
The facts
- Issued
- Feb 17, 2025, 2:49 AM EST (07:49 UTC)
- Expired
- Feb 18, 2025, 11:00 PM EST
- In force
- 44 hr
- Issued by
- NWS Northern Indiana
The text
As transmitted.
936 WHUS73 KIWX 170749 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 249 AM EST Mon Feb 17 2025 LMZ043-046-171600- /O.NEW.KIWX.UP.W.0002.250217T0749Z-250218T0600Z/ /O.NEW.KIWX.SC.Y.0013.250217T0749Z-250217T1800Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 249 AM EST Mon Feb 17 2025 ...HEAVY FREEZING SPRAY WARNING IN EFFECT UNTIL 1 AM EST TUESDAY... ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...For the Heavy Freezing Spray Warning, heavy freezing spray at a rate of 2 cm per hour or greater may rapidly accumulate on vessels. For the Small Craft Advisory, west winds 15 to 20 knots with gusts up to 25 knots and waves 5 to 8 feet. * WHERE...Michigan City IN to St Joseph MI. * WHEN...For the Heavy Freezing Spray Warning, until 1 AM EST Tuesday. For the Small Craft Advisory, until 1 PM EST this afternoon. * IMPACTS...Operating a vessel in heavy freezing spray is hazardous. Freezing spray may render mechanical and electronic components inoperative. Rapid ice accretion on decks and superstructures may result in a catastrophic loss of stability. Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should prepare for dangerous accumulation of ice on their vessel. If possible, remain in port, avoid the warning area or conduct mitigation. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Andersen
6 follow-up statements
682 WHUS73 KIWX 171544 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1044 AM EST Mon Feb 17 2025 LMZ043-046-172345- /O.EXT.KIWX.SC.Y.0013.000000T0000Z-250219T0400Z/ /O.CON.KIWX.UP.W.0002.000000T0000Z-250218T0600Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1044 AM EST Mon Feb 17 2025 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM EST TUESDAY... ...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 1 AM EST TUESDAY... * WHAT...For the Small Craft Advisory, west winds 15 to 20 knots with gusts up to 25 knots and waves 4 to 7 feet. For the Heavy Freezing Spray Warning, heavy freezing spray at a rate of 2 cm per hour or greater may rapidly accumulate on vessels. * WHERE...Michigan City IN to St Joseph MI. * WHEN...For the Small Craft Advisory, until 11 PM EST Tuesday. For the Heavy Freezing Spray Warning, until 1 AM EST Tuesday. * IMPACTS...Operating a vessel in heavy freezing spray is hazardous. Freezing spray may render mechanical and electronic components inoperative. Rapid ice accretion on decks and superstructures may result in a catastrophic loss of stability. Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should prepare for dangerous accumulation of ice on their vessel. If possible, remain in port, avoid the warning area or conduct mitigation. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
157 WHUS73 KIWX 172036 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 336 PM EST Mon Feb 17 2025 LMZ043-046-180445- /O.CON.KIWX.UP.W.0002.000000T0000Z-250218T0600Z/ /O.CON.KIWX.SC.Y.0013.000000T0000Z-250219T0400Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 336 PM EST Mon Feb 17 2025 ...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 1 AM EST TUESDAY... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST TUESDAY... * WHAT...For the Heavy Freezing Spray Warning, heavy freezing spray at a rate of 2 cm per hour or greater may rapidly accumulate on vessels. For the Small Craft Advisory, waves 3 to 6 feet. * WHERE...Michigan City IN to St Joseph MI. * WHEN...For the Heavy Freezing Spray Warning, until 1 AM EST Tuesday. For the Small Craft Advisory, until 11 PM EST Tuesday. * IMPACTS...Operating a vessel in heavy freezing spray is hazardous. Freezing spray may render mechanical and electronic components inoperative. Rapid ice accretion on decks and superstructures may result in a catastrophic loss of stability. Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should prepare for dangerous accumulation of ice on their vessel. If possible, remain in port, avoid the warning area or conduct mitigation. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
049 WHUS73 KIWX 180306 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1006 PM EST Mon Feb 17 2025 LMZ043-046-181115- /O.CON.KIWX.UP.W.0002.000000T0000Z-250218T0600Z/ /O.CON.KIWX.SC.Y.0013.000000T0000Z-250219T0400Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1006 PM EST Mon Feb 17 2025 ...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 1 AM EST TUESDAY... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST TUESDAY... * WHAT...For the Heavy Freezing Spray Warning, heavy freezing spray at a rate of 2 cm per hour or greater may rapidly accumulate on vessels. For the Small Craft Advisory, waves 3 to 6 feet. * WHERE...Michigan City IN to St Joseph MI. * WHEN...For the Heavy Freezing Spray Warning, until 1 AM EST Tuesday. For the Small Craft Advisory, until 11 PM EST Tuesday. * IMPACTS...Operating a vessel in heavy freezing spray is hazardous. Freezing spray may render mechanical and electronic components inoperative. Rapid ice accretion on decks and superstructures may result in a catastrophic loss of stability. Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should prepare for dangerous accumulation of ice on their vessel. If possible, remain in port, avoid the warning area or conduct mitigation. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
804 WHUS73 KIWX 180834 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 334 AM EST Tue Feb 18 2025 LMZ043-046-181645- /O.CON.KIWX.SC.Y.0013.000000T0000Z-250219T0400Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 334 AM EST Tue Feb 18 2025 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS EVENING... * WHAT...Waves 3 to 6 feet. * WHERE...Michigan City IN to St Joseph MI. * WHEN...Until 11 PM EST this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
219 WHUS73 KIWX 181540 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 1040 AM EST Tue Feb 18 2025 LMZ043-046-182345- /O.CON.KIWX.SC.Y.0013.000000T0000Z-250219T0400Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1040 AM EST Tue Feb 18 2025 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS EVENING... * WHAT...Waves 3 to 6 feet receding to 2 to 4 feet this evening. Wave heights are for ice free areas. * WHERE...Michigan City IN to St Joseph MI. * WHEN...Until 11 PM EST this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
370 WHUS73 KIWX 182039 MWWIWX URGENT - MARINE WEATHER MESSAGE National Weather Service Northern Indiana 339 PM EST Tue Feb 18 2025 LMZ043-046-190400- /O.CON.KIWX.SC.Y.0013.000000T0000Z-250219T0400Z/ New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 339 PM EST Tue Feb 18 2025 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS EVENING... * WHAT...Waves 3 to 6 feet subsiding to 2 to 4 feet this evening. Wave heights are for ice free areas. * WHERE...Michigan City IN to St Joseph MI. * WHEN...Until 11 PM EST this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Feb 17, 2:30 AM EST, 19 minutes earlier. Its key messages:
- Lows this morning will be in the single digits for much of the area. When combined with west winds gusting up to 25 mph, wind chills will be as cold as 5 to 10 below zero. Wind chills will be below zero all day today.
- The gusty winds will also cause areas of blowing snow to occur today, especially on N-S oriented roads and in rural, open areas. Lake effect snow showers persist in Lower Michigan with snow accumulations less than 1" expected.
- Cold air remains in place throughout the week with a chance for some light snow Wednesday night into Thursday.
Area forecast discussion, Feb 17, 2:30 AM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
230 AM EST Mon Feb 17 2025
.KEY MESSAGES...
- Lows this morning will be in the single digits for much of the
area. When combined with west winds gusting up to 25 mph, wind
chills will be as cold as 5 to 10 below zero. Wind chills
will be below zero all day today.
- The gusty winds will also cause areas of blowing snow to occur
today, especially on N-S oriented roads and in rural, open
areas. Lake effect snow showers persist in Lower Michigan with
snow accumulations less than 1" expected.
- Cold air remains in place throughout the week with a chance
for some light snow Wednesday night into Thursday.
&&
.DISCUSSION...
Issued at 227 AM EST Mon Feb 17 2025
Very cold air is moving in from upstream as an area of high pressure
expands across the Central Plains. Snowpack and decreasing
clouds will allow for areas away from Lake Michigan to drop into
the single digits for lows this morning, while areas closer to
the lake see clouds sticking around and thus, temperatures will
stay in the teens. Wind chills will be 5 to 10 below zero this
morning, just shy of Cold Weather Advisory criteria. With highs
only in the teens later this afternoon, wind chills will
struggle to make it above zero all day today as west winds gust
up to 25 mph. With westerly winds today, lake effect snow
showers will lift northward across Lower Michigan. Minor snow
accumulations are expected (around 1" or less) for our Lower
Michigan counties, but some roads may still be slick and snow-
covered. Area-wide, blowing snow continues today with the
aforementioned gusty winds. Rural, open areas and N-S oriented
roads will be the most impacted by blowing snow. Have handled
the cold wind chills this morning and the blowing snow concerns
with an area- wide SPS. As winds shift back to the northwest
tonight, lake effect snow showers will once again shift to be
downwind of Lake Michigan in northwest Indiana and southwest
Lower Michigan.
High pressure centered over the Dakotas will build eastward this
week, keeping our area mainly dry and seasonably cold. Highs will be
in the teens through Thursday with lows in the single digits.
Morning wind chills will be as cold as 5 to 10 below zero.
Models are in agreement with a winter storm developing to our
south across the Mid Mississippi and Ohio River Valleys on
Wednesday. Our forecast area is on the northern fringes of this
system and we could see some light snow showers overspread the
area during the day Wednesday as a result. Renewed chances for
lake effect snow return behind this system Wednesday night into
Thursday. Temperatures finally climb above freezing by the
weekend and another dry stretch ensues as high pressure builds
across the eastern CONUS.
&&
.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1228 AM EST Mon Feb 17 2025
Continued strong cold air advection with northwesterly flow
in place is providing for LES shower development in downwind
areas including KFWA. KSBN is just on the western outskirts of
some of the bands with drier air advecting in, however, a few
snow showers there over the next several hours is not out of the
question but anticipate VFR conditions through the TAF period
there. KFWA may also see some additional development of snow
showers overnight with the upstream steel factory output as we
have seen similar this evening from Gary plants which may keep
periods of MVFR/IFR vsbys in play. But if shower activity
decreases would expect VFR conditions to return with perhaps
some periods of MVFR vsbys in -SHSN. Gusty westerly winds up to
25 kts possible through at least 12z Mon.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...Small Craft Advisory until 1 PM EST this afternoon for LMZ043-
046.
Heavy Freezing Spray Watch through late tonight for LMZ043-046.
&&
DISCUSSION...Johnson
AVIATION...AndersenHazardous weather outlook, Feb 16, 2:37 PM EST, 12 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 237 PM EST Sun Feb 16 2025 INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204- 216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-171945- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Northern La Porte- Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte- Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI- Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 237 PM EST Sun Feb 16 2025 /137 PM CST Sun Feb 16 2025/ ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-171945- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 237 PM EST Sun Feb 16 2025 ...GALE WARNING IN EFFECT UNTIL 1 AM EST MONDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time.
In the hours before
Special weather statement, Feb 17, 2:26 AM EST, 23 minutes before
Special Weather Statement National Weather Service Northern Indiana 226 AM EST Mon Feb 17 2025 INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203- 204-216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025- 171600- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Northern La Porte- Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte- Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI- Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- Including the cities of Elkhart, Goshen, Nappanee, Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake, Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester, Akron, Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven, Monticello, Monon, Brookston, Logansport, Royal Center, Peru, Grissom AFB, Mexico, Wabash, North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, Upland, Hartford City, Montpelier, Portland, Dunkirk, Michigan City, La Porte, Kingsbury, Fish Lake, South Bend, Mishawaka, Lakeville, Granger, Syracuse, Milford, North Webster, Leesburg, Wanatah, La Crosse, Union Mills, North Liberty, New Carlisle, Walkerton, Warsaw, Winona Lake, Silver Lake, Mentone, Dowagiac, Cassopolis, Edwardsburg, Marcellus, Sturgis, Three Rivers, White Pigeon, Mendon, Coldwater, Bronson, Hillsdale, Jonesville, Litchfield, Benton Harbor, St. Joseph, Paw Paw Lake, Niles, New Buffalo, Stevensville, Berrien Springs, Bryan, Edgerton, Wauseon, Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville, Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne, Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, and Spencerville 226 AM EST Mon Feb 17 2025 /126 AM CST Mon Feb 17 2025/ ...AREAS OF BLOWING SNOW TODAY AND COLD TEMPERATURES THIS MORNING... Lows this morning will be in the single digits for much of the area. When combined with west winds gusting up to 25 mph, wind chills will be as cold as 5 to 10 below zero. Wind chills will be below zero all day today. The gusty winds will also cause areas of blowing snow to occur today, especially on N-S oriented roads and in rural, open areas. Any slush or melting that has occurred on treated roads will refreeze this morning with the cold temperatures.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 2:49 AM EST | Heavy Freezing Spray Warning | IWX | 22 hr | |
| Feb 16, 7:11 PM EST | Winter Weather Advisory | IWX | Berrien, Cass, Saint Joseph | 7 hr |
Nearby
Small Craft Advisories in Indiana, 2025Every small craft advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.